Publications Meetings The Profession Membership Programs Math Samplings Policy & Advocacy In the News About the AMS

   
Mobile Device Pairing
Green Open Access
Mathematics of Computation
Mathematics of Computation
ISSN 1088-6842(online) ISSN 0025-5718(print)

 

On quasi-Monte Carlo simulation
of Stochastic Differential Equations


Authors: Norbert Hofmann and Peter Mathé
Journal: Math. Comp. 66 (1997), 573-589
MSC (1991): Primary 65C05, 65C10; Secondary 60H10
MathSciNet review: 1397444
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: In a number of problems of mathematical physics and other fields stochastic differential equations are used to model certain phenomena. Often the solution of those problems can be obtained as a functional of the solution of some specific stochastic differential equation. Then we may use the idea of weak approximation to carry out numerical simulation. We analyze some complexity issues for a class of linear stochastic differential equations (Langevin type), which can be given by

\begin{displaymath}dX_{t}=-\alpha X_{t}dt+\beta (t)dW_{t}, \quad X_{0}:= 0, \end{displaymath}

where $\alpha >0$ and $\beta \! : [0,T]\to {\mathbb R}$. It turns out that for a class of input data which are not more than Lipschitz continuous the explicit Euler scheme gives rise to an optimal (by order) numerical method. Then we study numerical phenomena which occur when switching from (real) Monte Carlo simulation to quasi-Monte Carlo simulation, which is the case when we carry out the simulation on computers. It will easily be seen that completely uniformly distributed sequences yield good substitutes for random variates, while not all uniformly distributed (mod 1) sequences are suited. In fact we provide necessary conditions on a sequence in order to serve quasi-Monte Carlo purposes. This condition is expressed in terms of the measure of well-distributions. Numerical examples complement the theoretical analysis.


References [Enhancements On Off] (What's this?)


Similar Articles

Retrieve articles in Mathematics of Computation of the American Mathematical Society with MSC (1991): 65C05, 65C10, 60H10

Retrieve articles in all journals with MSC (1991): 65C05, 65C10, 60H10


Additional Information

Norbert Hofmann
Affiliation: Mathematisches Institut, Universität Erlangen–Nürnberg, Bismarckstr. 1 1/2, D–91054 Erlangen, Germany
Email: hofmann@mi.uni-erlangen.de

Peter Mathé
Affiliation: Weierstraß Institute for Applied Analysis and Stochastics, Mohrenstraße 39, D–10117 Berlin, Germany
Email: mathe@wias-berlin.de

DOI: http://dx.doi.org/10.1090/S0025-5718-97-00820-X
PII: S 0025-5718(97)00820-X
Received by editor(s): September 26, 1995
Received by editor(s) in revised form: March 27, 1996
Article copyright: © Copyright 1997 American Mathematical Society